Capecitabine, a prodrug of fluorouracil, is an oral chemotherapeutic agent used to treat various types of malignant tumors. Several cutaneous adverse events have been reported with its use, including hand-foot syndrome (HFS), onycholysis, paronychia, pigmentary changes, fingerprint loss, and subacute cutaneous lupus erythematosus.1-4 The incidence of HFS with capecitabine use is 50% to 60% and is dose related.2,4,5 It usually presents within the first 3 cycles of treatment with palmoplantar dysesthesia that progresses to symmetric, well-demarcated erythema and edema, which are most pronounced over the fat pads of fingers and toes.2,3,5 We report 2 cases of women with metastatic breast cancer who developed an eruption on the dorsal side of the hands mimicking dermatomyositis while receiving treatment with capecitabine.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Cobos GA, Nelson CA, Alsarheed A, et al. Capecitabine-Related Eruption Mimicking Dermatomyositis in 2 Patients With Metastatic Breast Cancer. JAMA Dermatol. Published online November 06, 2019. doi:https://doi.org/10.1001/jamadermatol.2019.3162
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: